Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 178, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Oct 13, 2012, 8:22 PM CDT for Irion County, Tom Green County, Texas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2012, 8:22 PM CDT (01:22 UTC)
- Expired
- Oct 13, 2012, 9:00 PM CDT
- In force
- 38 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
Counties Irion County, TX, Tom Green County, TX
The radar
The San Angelo radar (KSJT), 25 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 8:40 PM CDT | HAIL 1 | 4 Sw Christoval, TX | QUARTER SIZE HAIL REPORTED BY OFF DUTY NWS EMPLOYEE |
| Oct 13, 9:00 PM CDT | HAIL 1 | Christoval, TX | QUARTER SIZE HAIL REPORTED ON SOUTH SIDE OF TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 1:37 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2965 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
042
WUUS54 KSJT 140122
SVRSJT
TXC235-451-140200-
/O.NEW.KSJT.SV.W.0178.121014T0122Z-121014T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
822 PM CDT SAT OCT 13 2012
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL IRION COUNTY IN WEST CENTRAL TEXAS...
SOUTH CENTRAL TOM GREEN COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 900 PM CDT
* AT 818 PM CDT...A SEVERE THUNDERSTORM WAS 7 MILES SOUTHWEST OF
KNICKERBOCKER...OR 7 MILES SOUTHEAST OF MERTZON...MOVING EAST AT 30
MPH.
STORM HAZARDS INCLUDE...
QUARTER SIZE HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.
WITH POSSIBLE STORM IMPACTS...
A FEW VEHICLE DENTS...
MINOR ROOF AND PLASTIC SIGN DAMAGE...
SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
UNSECURED LIGHT OBJECTS BLOWN AROUND...
SCATTERED POWER OUTAGES POSSIBLE...
POTENTIALLY DEADLY LIGHTNING.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KNICKERBOCKER BY 830 PM CDT...
CHRISTOVAL BY 845 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.
&&
LAT...LON 3114 10079 3131 10073 3132 10038 3108 10043
3108 10061
TIME...MOT...LOC 0123Z 274DEG 27KT 3121 10068
$$1 follow-up statement
914
WWUS54 KSJT 140135
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
835 PM CDT SAT OCT 13 2012
TXC235-140145-
/O.CAN.KSJT.SV.W.0178.000000T0000Z-121014T0200Z/
IRION TX-
835 PM CDT SAT OCT 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL IRION COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.
LAT...LON 3110 10067 3111 10069 3121 10069 3131 10065
3132 10038 3108 10043 3108 10062
TIME...MOT...LOC 0135Z 274DEG 27KT 3120 10058
$$
TXC451-140200-
/O.CON.KSJT.SV.W.0178.000000T0000Z-121014T0200Z/
TOM GREEN TX-
835 PM CDT SAT OCT 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL TOM GREEN COUNTY...
AT 832 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR
KNICKERBOCKER...OR 6 MILES WEST OF CHRISTOVAL...MOVING EAST AT 30
MPH.
STORM HAZARDS INCLUDE...
QUARTER SIZE HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.
WITH POSSIBLE STORM IMPACTS...
VEHICLE DINGS...
MINOR DAMAGE TO ROOFS...
DAMAGE TO TREE LIMBS...
LIGHT OBJECTS BLOWN AROUND...
THE SEVERE THUNDERSTORM WILL BE NEAR...
CHRISTOVAL BY 845 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.
&&
LAT...LON 3110 10067 3111 10069 3121 10069 3131 10065
3132 10038 3108 10043 3108 10062
TIME...MOT...LOC 0135Z 274DEG 27KT 3120 10058
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:29 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Oct 13, 6:29 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 629 PM CDT SAT OCT 13 2012 .DISCUSSION... /SEE BELOW FOR AVIATION DISCUSSION/ && .AVIATION... A SEVERE THUNDERSTORM WAS MOVING EAST...JUST SOUTH OF THE ABILENE REGIONAL AIRPORT A 625 PM. HAIL AND WIND GUSTS TO 50 KTS POSSIBLE THROUGH 1Z SEVERE THUNDERSTORMS WERE ALSO MOVING OVER THE NORTHERN PART OF SAN ANGELO...BUT MISSING THE AIRPORT. STRONG WINDS TO 45 KTS FROM OUTFLOW FORM THE STORMS WILL BE THE MAIN AVIATION DIFFICULT FOR SAN ANGELO THROUGH 2Z. THESE STORMS WILL MOVE EAST TOWARD BRADY THIS EVENING...AND HAVE VCTS AROUND 2Z. && .PREV DISCUSSION... /ISSUED 239 PM CDT SAT OCT 13 2012/ SHORT TERM... SURFACE TROUGH/DRYLINE EXTENDED JUST EAST OF A FT STOCKTON... MIDLAND... CHILDRESS LINE THIS AFTERNOON. THUNDERSTORMS WERE DEVELOPING EAST OF THE DRYLINE...GARDEN CITY TO SNYDER...ROBY TO HASKELL. THUNDERSTORMS AND DRYLINE ARE EXPECTED TO MOVE EAST ALONG A SAN ANGELO... ABILENE... THROCKMORTON LINE AROUND 7 PM. WITH SFC BASED CAPES OF 2000 J/KG...SOME STORMS LIKELY TO BE SEVERE WITH LARGE AND DAMAGING WINDS. BULK SHEARS WERE 50-60 KTS ACROSS THE BIG COUNTRY...WHERE POTENTIAL EXISTS FOR TORNADOES. A TORNADO WATCH IS IN EFFECT FOR THE BIG COUNTRY UNTIL 8 PM THIS EVENING. SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REST OF WEST CENTRAL TEXAS...ALSO UNTIL 8 PM. THE SURFACE TROUGH/DRYLINE WILL LIKELY MOVE TO A SONORA TO BROWNWOOD LINE TOWARD MIDNIGHT...WITH A WEAK COLD FRONT MOVING THROUGH THE REGION AFTER MIDNIGHT AND EARLY SUNDAY MORNING. KEEPING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EARLY SUNDAY MORNING...FROM JUNCTION TO SAN SABA. OTHERWISE DRY AND SUNNY ON SUNDAY WITH NORTH WINDS OF 5 TO 15 MPH. LONG TERM... INTRODUCED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AND TUESDAY...SOUTH AND EAST OF THE CONCHO VALLEY. THIS AS LEVEL MOISTURE RETURNS AND INTERACTS WITH WEAK UPPER DISTURBANCES. A COLD FRONT MOVES THROUGH WEDNESDAY...BRINGING DRIER AND COOLER AIR. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 82 56 81 53 82 / 50 50 10 5 0 SAN ANGELO 84 55 83 52 82 / 50 50 10 5 5 JUNCTION 85 65 83 53 85 / 30 60 20 10 5 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/04
Hazardous weather outlook, Oct 13, 2:01 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 201 PM CDT SAT OCT 13 2012 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-141915- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 201 PM CDT SAT OCT 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE...THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO THE POTENTIAL FOR TORNADOES...MAINLY ACROSS THE BIG COUNTRY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Oct 13, 7:04 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
704 PM CDT SAT OCT 13 2012
TXZ114-128-140045-
SHACKELFORD TX-CALLAHAN TX-
704 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR
SHACKELFORD AND CALLAHAN COUNTIES...
AT 701 PM CDT...A STRONG THUNDERSTORM WITH NICKLE SIZED HAIL 6 MILES
NORTHWEST OF PUTNAM...OR ABOUT 8 MILES EAST OF BAIRD...MOVING EAST
AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
PUTNAM AND MORAN BY 710 PM CDT
I-20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE BY 715 PM CDT
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3251 9911 3233 9911 3232 9936 3249 9936
3265 9924 3267 9909 3252 9909
TIME...MOT...LOC 0003Z 269DEG 28KT 3243 9925Local storm report, Oct 13, 7:33 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
733 PM CDT SAT OCT 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 4 N ELDORADO 30.92N 100.60W
10/13/2012 E1.75 INCH SCHLEICHER TX AMATEUR RADIO
HIGHWAY 277 APPROX 4 MILES NORTH OF ELDORADO
&&
EVENT NUMBER SJT1200264
JOHNSONLocal storm report, Oct 13, 7:34 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
734 PM CDT SAT OCT 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 7 NNW ELDORADO 30.96N 100.65W
10/13/2012 E1.00 INCH SCHLEICHER TX AMATEUR RADIO
&&
EVENT NUMBER SJT1200265
JOHNSONLocal storm report, Oct 13, 7:38 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
738 PM CDT SAT OCT 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 3 N ELDORADO 30.90N 100.60W
10/13/2012 SCHLEICHER TX AMATEUR RADIO
POWER POLES DOWN ALONG HIGHWAY 277
&&
EVENT NUMBER SJT1200266
JOHNSONSpecial weather statement, Oct 13, 8:00 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 800 PM CDT SAT OCT 13 2012 TXZ072-073-140130- TOM GREEN TX-CONCHO TX- 800 PM CDT SAT OCT 13 2012 ...GUSTY WINDS AND HAIL UNTIL 830 PM CDT FOR TOM GREEN AND CONCHO COUNTIES... AT 755 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WALL...OR ABOUT 11 MILES SOUTHEAST OF SAN ANGELO...MOVING EAST AT 30 MPH. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN TREE BRANCHES... ISOLATED POWER OUTAGES LIKELY... A FEW LOOSE OBECTS TOPPLED... HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST... DANGEROUS WALKWAYS... * OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO THE INTERSECTION OF RANCH ROAD 380 AND RANCH ROAD 381...WALL...VICK... VANCOURT...MERETA AND EOLA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR WEST CENTRAL TEXAS. LAT...LON 3149 10009 3134 10006 3133 10033 3143 10035 TIME...MOT...LOC 0100Z 258DEG 28KT 3139 10025
Special weather statement, Oct 13, 8:00 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 800 PM CDT SAT OCT 13 2012 TXZ071-072-140145- IRION TX-TOM GREEN TX- 800 PM CDT SAT OCT 13 2012 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR IRION AND TOM GREEN COUNTIES... AT 755 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHWEST OF MERTZON...MOVING EAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... KNICKERBOCKER BY 825 PM CDT CHRISTOVAL BY 845 PM CDT FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR WEST CENTRAL TEXAS. LAT...LON 3130 10048 3113 10044 3115 10096 3134 10092 TIME...MOT...LOC 0100Z 273DEG 22KT 3122 10081
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:04 PM CDT | Special Weather Statement | SJT | Callahan | 41 min |
| Oct 13, 7:08 PM CDT | Tornado Warning | SJT | Schleicher | 37 min |
| Oct 13, 7:15 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 30 min |
| Oct 13, 7:30 PM CDT | Tornado Warning | SJT | Schleicher | 30 min |
| Oct 13, 7:55 PM CDT | Tornado Warning | SJT | Schleicher | 17 min |
| Oct 13, 8:00 PM CDT | Special Weather Statement | SJT | Irion | 45 min |
| Oct 13, 8:12 PM CDT | Severe Thunderstorm Warning | SJT | Menard, Schleicher | 33 min |
| Oct 13, 8:41 PM CDT | Special Weather Statement | SJT | Menard | 34 min |
| Oct 13, 8:42 PM CDT | Special Weather Statement | SJT | Runnels | 33 min |
| Oct 13, 8:50 PM CDT | Severe Thunderstorm Warning | SJT | Schleicher, Tom Green | 25 min |
| Oct 13, 9:14 PM CDT | Special Weather Statement | SJT | Concho | 46 min |
| Oct 13, 9:51 PM CDT | Special Weather Statement | SJT | McCulloch | 39 min |
| Oct 13, 9:54 PM CDT | Special Weather Statement | SJT | Tom Green | 51 min |
| Oct 13, 10:42 PM CDT | Special Weather Statement | SJT | Concho | 48 min |
| Oct 13, 11:26 PM CDT | Special Weather Statement | SJT | McCulloch | 49 min |
| Oct 13, 11:33 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch | 42 min |
| Oct 14, 12:17 AM CDT | Special Weather Statement | SJT | San Saba | 28 min |
| Oct 14, 12:21 AM CDT | Special Weather Statement | SJT | Menard | 54 min |
| Oct 14, 12:37 AM CDT | Severe Thunderstorm Warning | SJT | San Saba | 23 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.